Understanding Ptosis

By Dr Aileen McPhillips / 14 Jul 2021

Dr Aileen McPhillips introduces ptosis following toxin treatment and the relevant options for management

Ptosis is derived from the Greek word for ‘falling’ and refers to the drooping of a body part.1 The term is commonly associated with drooping of the eyelid – more specifically called blepharoptosis. Ptosis can occur in all age groups and may be caused by various factors.

With relevance to aesthetic practitioners, ptosis may occur as an adverse reaction following botulinum toxin treatment, and therefore is an important issue to be aware of. Botulinum toxin is administered to provide facial rejuvenation, which might result in muscle weakness and potentially lead to eyelid or eyebrow droop.

Where does ptosis occur?

Upper eyelid ptosis may occur when treating the glabellar complex. Botulinum toxin diffuses through the orbital septum, affecting the lid elevator muscle as it transverses the pre-periosteal plane, or the toxin may track along the tributaries of the superior ophthalmic vein.2

Drooping of the upper eyelid causes a poor cosmetic appearance and can significantly impair vision. Various studies suggest an incidence of 1-5%, with the lower incidence occurring when treatment is carried out by experienced practitioners.3,4 Therefore, injection technique and medical experience play a key role in the occurrence of this complication.

Eyebrow ptosis is an adverse effect of treatment in which the forehead containing botulinum toxin causes reduced activity in the frontalis muscle.4 It tends to occur when incorrect injection sites are used, with doses that are too high and/or inappropriate patient selection; commonly occurring with inexperienced practitioners.4

No medication has been found to effectively reverse the effects of botulinum toxin. There are various methods, physical and medical, which may provide some improvement prior to normal muscle function returning.

Ptosis tends to occur when incorrect injection sites are used, with doses that are too high and/or inappropriate patient selection; therefore more commonly occurring with inexperienced practitioners

Treatments to improve eyelid and eyebrow ptosis

Careful patient selection is key in avoiding complications post-treatment with botulinum toxin. Following a thorough consultation and full medical history, the practitioner should assess the face and patient’s anatomy noting in particular the brow position and pre-treatment asymmetry. Facial muscle tone should also be assessed and noted.

Pre-treatment photography is important for future reference.5

Physical stimulation

Physical stimulation including manual or electrical, such as using an electric toothbrush for several minutes daily has been shown to accelerate the return of muscle function in the region. It is anecdotally reported that this improves ptosis hastily and is commonly suggested by experienced practitioners as a useful ritual to follow, however, no formal studies have been conducted to assess this.

Medication

Anticholinesterase or alpha-adrenergic eye drops enhance cholinergic transmission by indirectly inhibiting the destruction of acetylcholine and therefore increasing or prolonging the effect of nerve impulses.3 The eye drops trigger Müller’s muscle contraction which causes eyelid retraction by 1-2mm, therefore improving the appearance of eyelid ptosis.3 There are several options available, such as apraclonidine 0.5%, brimonidine 0.2%, phenylephrine 0.12% and naphazoline 0.05%.3,6 Studies have suggested that apraclonidine 0.5% is more clinically effective than other eye drops.3,6

These medications may cause problems in patients who suffer from closed-angle glaucoma and should be used with caution.3 An overdose of anticholinesterases may cause hypersalivation, nausea, vomiting, abdominal cramps and diarrhoea.3 However, this medication is generally well tolerated and provides benefit to the patient with these complications.

Botulinum toxin

When eyebrow ptosis occurs following an injection of botulinum toxin, practitioners could inject a further dose to reduce the force pulling down on the brow (by the corrugator muscle therefore allowing increased upwards pull by frontalis muscle). The technique involves intradermal injection of 0.01ml toxin solution (Bocouture or Botox), laterally 2-3mm under the brow, and 0.01ml medially and deeply at the brow end.4 This has been shown to allow for brow reascent by 1-2mm.4

Summary

Ptosis is a potential complication following administration of botulinum toxin, therefore is of relevance to aesthetic practitioners and their patients. Research has suggested that it is less common when procedures are carried out by experienced practitioners. This further highlights the importance of ensuring we, as aesthetic practitioners, have up to date knowledge and skills, whilst offering the highest level of safe patient care.

Upgrade to become a Full Member to read all of this article.